Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Going through withdrawal from Valproic Acid. Feeling extreme dizziness and some digestive disturbances, accompanied by severe fatigue. Is it related?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8984 Questions
I am going through withdrawal from Valproic Acid. I am 64 yrs. old, female somewhat sedentary lifestyle. I have been taken off of several long-term medications in the last year and a half. It has been established that I was incorrectly diagnosed with bipolar disorder in 2001. I, last year, was taking a minimal amount of Valproic Acid, 1000 mg. per day, and Abilify 20 mg. per day. I quit Abilify due to financial reasons in Dec. 2012. I was tapered off VA during the last month and quit taking it entirely 4 nights ago. (Another piece of the puzzle is the fact that I was on 180 mg. daily of Morphine Sulfate Extended Release for chronic back pain. I tapered off of that after 11 years and totally quit the morphine Sept. 21, 2012. I also left the "breakthrough medication" Norco behind.
My problem is I am having extreme dizziness and some digestive disturbances, accompanied by severe fatigue. I am guessing these symptoms are from the VA withdrawal, but I want to know how long I have to feel this way. It is very hard to function.
Posted Sun, 1 Sep 2013 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Documented symptoms disappear in few days

Detailed Answer:
Hello ma'am.

I understand you are in discomfort, but look at the brighter side, the long-term effects of all the above mentioned medications would be much more severe, than the current withdrawal symptoms you are experiencing.

Some of the most common side effects of VA withdrawal are indigestion, appetite changes, extreme dizziness, weight loss, tremors, etc. All the documented withdrawal symptoms usually resolve within a few days (7-25). If they last longer than this duration, you might have to go in for a gastrointestinal consultation, just to rule out any underlying conditions, that could be causing your symptoms; you see taking these many medications could also have irritated your inner gastric lining, so it may have to be ruled out if your symptoms do not subside.

Do write back to me for any further clarifications. I am extremely proud of you for being strong-willed and quitting these medications. May god bless you with good health always.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor